Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

Abstract Title:

Asymptomatic statin-induced rhabdomyolysis after long-term therapy with the hydrophilic drug pravastatin.

Abstract Source:

Clin Ther. 2007 Jan ;29(1):172-6. PMID: 17379057

Abstract Author(s):

Christoph Schindler, Marcus Thorns, Klaus Matschke, Sems Malte Tugtekin, Wilhelm Kirch

Article Affiliation:

Institute of Clinical Pharmacology, Faculty of Medicine, Technical University of Dresden, Dresden, Germany. christoph.schindler@tu-dresden.de

Abstract:

CASE SUMMARY: A male patient aged 73 years, 165 cm in height, and weighing 78 kg presented to the emergency department with dsypnea. He had undergone heart transplantation 7 years earlier and been receiving daily pravastatin therapy for>3 years without complaining of any symptoms. A physical examination of the patient at admission was unremarkable, except for dyspnea. However, laboratory testing revealed that his serum creative kinase (CK) concentration was substantially above the reference range. Pravastatin was immediately discontinued, and the patient was admitted to the intensive care unit for treatment. CK values declined after 3 days, and they returned to within reference range after 3 weeks. The patient was diagnosed with acute rhabdomyolysis; a score of 6 on the Naranjo adverse drug reaction probability scale indicated that pravastatin was the probable cause.

DISCUSSION: The hydrophilic statin pravastatin is frequently recommended for patients who have undergone heart transplantation due to its favorable tolerability profile. Unlike lipophilic statins, hydrophilic statins such as pravastatin are not metabolized in the liver via the cytochrome P450 system and have little potential for adverse events through interaction with drugs metabolized via this pathway. Based on a search of relevant literature, this report appears to be the first to describe a case of asymptomatic rhabdomyolysis occurring in a patient receiving long-term daily therapy with pravastatin after undergoing heart transplantation and who had no muscular symptoms or history of intense physical exertion. The occurrence of acute statin-induced rhabdomyolysis in this case suggests that even hydrophilic statins may have the potential to damage myocytes.

CONCLUSIONS: The hydrophilic statin pravastatin appears to have caused asymptomatic rhabdomyolysis, in the absence of physical exertion, in a patient who had undergone heart transplantation and had been receiving the drug for>3 years. Statin therapy should be initiated at the lowest effective dose, especially in patients who have undergone heart transplantation, and should be followed by close monitoring.

Study Type : Human: Case Report

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2017 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.